Florida, 2014

Hail in Florida, May 31, 2014

May 31, 2014 · NWS TBW · 1 event in 1 county or zone

Showers and thunderstorms developed along sea breeze boundaries. One storm produced hail the size of pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Showers and thunderstorms developed along sea breeze boundaries. One storm produced hail the size of pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 31, 2:25 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 31, 2:25 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
325 PM EDT SAT MAY 31 2014

.SYNOPSIS...
19Z WATER VAPOR AND H4 RAP ANALYSIS SHOWS A COMPLEX UPPER LEVEL
PATTERN OVER THE CONUS CONSISTING OF AN AMPLIFIED NORTHERN STREAM
FLOW OVER TOP A STUBBORN CUT OFF LOW SPINNING OVER THE SOUTHERN MS
VALLEY. NORTHERN STREAM FLOW RIDGES WAY TO THE NORTH INTO
CENTRAL/EASTERN CANADA BEFORE SHARPLY DIVING SOUTH INTO A
DEVELOPING CLOSED LOW OFF THE NEW ENGLAND COAST. THE UPPER LOW OVER
THE NORTHERN GULF COAST IS ON A SLOW SOUTHWARD PATH THAT WILL TAKE
IT TO THE SOUTHERN GULF BY THE END OF THE WEEKEND. PLENTY OF
CONVECTION ONCE AGAIN OVER THE CENTRAL GULF TODAY ASSOCIATED WITH
THE CYCLONIC CIRCULATION...HOWEVER THIS MORE ORGANIZED CONVECTION
WILL REMAIN WELL OFF THE FLORIDA WEST COAST...WITH LITTLE IMPACT ON
OUR WEATHER OTHER THAN SOME "BLOW-OFF" CIRRUS INVADING OUR SKIES.

THE MORNING 12Z KTBW SOUNDING SHOWS WE HAVE A MOIST PROFILE THROUGH
THE EXTENT OF THE TROP WITH A MEASURED PW VALUES AROUND 1.75".
STEERING LEVEL FLOW THROUGH 400MB IS VERY LIGHT (VECTOR AVERAGE IS
JUST A SLIGHT PUSH FROM EAST TO WEST)...AND GUIDANCE KEEPS THIS FLOW
ABOVE THE SURFACE LIGHT THROUGH THE EVENING HOURS. STORM MOTION
VECTORS ARE MAYBE 5-10KNOTS FROM EAST TO WEST...SO WILL BE LOOKING
FOR SOME SLOW MOVING CELLS INTO THE EVENING. OVERALL CAPE WITH THE
MOIST SOUNDING WILL NOT BE ALL THAT HIGH (AT LEAST NOT TOO FAT A
PROFILE THROUGH ANY ONE LEVEL)...HOWEVER THE HIGH PW VALUE WILL
FAVOR EFFICIENT WATER LOADING OF THE STRONG CELLS WHICH WILL KEEP
THE THREAT FOR LOCALLY DAMAGING WIND GUSTS IN THE FORECAST FOR YET
ANOTHER DAY.

AT THE SURFACE...THE REGION IS EXPERIENCING A WEAK EASTERLY TO
SOUTHEASTERLY FLOW PATTERN BETWEEN A STRONG RIDGE OF HIGH PRESSURE
BEGINNING TO BUILD DOWN THROUGH THE OHIO VALLEY/MID-ATLANTIC
STATES...AND A WEAK SURFACE TROUGH IN PLACE OVER THE WESTERN GULF OF
MEXICO. AS THIS RIDGE TO OUR NORTH BUILDS DOWN THE EASTERN SEABOARD
THROUGH THE WEEKEND...THE LOCAL GRADIENT WILL BEGIN TO TIGHTEN AND
RESULT IN SOME BREEZIER CONDITIONS BY SUNDAY AFTERNOON AND INTO THE
EARLY PORTION OF NEXT WEEK. THIS STRONGER EASTERLY FLOW WILL CHANGE
THE STRUCTURE AND PATTERN OF AFTERNOON STORMS THAT WE HAVE BECOME
ACCUSTOMED TO OVER THE PAST SEVERAL DAYS.

&&

.SHORT TERM (REST OF TODAY THROUGH SUNDAY)...
THE LIGHT EASTERLY FLOW WILL FAVOR A QUICK INLAND PENETRATION OF THE
EAST COAST SEA-BREEZE. SCATTERED/NUMEROUS SHOWERS/STORMS HAVE
ALREADY DEVELOPED UP THE SPINE OF THE PENINSULA...AND WILL SLOWLY
EVOLVE/TRANSLATE TO THE WEST AND NORTHWEST THROUGH THE LATER
AFTERNOON/EARLY EVENING HOURS. THE COLUMN SEEMS PRIMED FOR STORM
COVERAGE TO AGAIN BE NUMEROUS IN NATURE ALONG THE I-75 CORRIDOR...
AND THINK STORMS WILL HAVE AN EASIER TIME MOVING WEST TO THE COAST
TODAY (ALTHOUGH IT WILL BE SLOW). AS MENTIONED ABOVE...WATER LOADING
OF THE STRONG CELLS WILL STILL PROVIDE A LOCALIZED WIND
THREAT...ESPECIALLY ALONG AND INSIDE THE I-75 CORRIDOR (AFTER 4PM)
WHERE LOW LEVEL CONVERGENCE/FOCUS FOR THE BEST UPDRAFTS WILL BE
MAXIMIZED ALONG THE SEA-BREEZE...AND RESIDUAL OUTFLOW BOUNDARIES.
LOCALLY RUN WRFARW GUIDANCE RUNS CONTINUE TO BE FAIRLY AGGRESSIVE
WITH THE CONVECTIVE COVERAGE...AND FEEL CONFIDENT WITH THE CURRENT
60-70% POPS IN THE GRIDS ALONG THE FAVORED ZONE MENTIONED ABOVE.

LEFTOVER STORMS WILL DIMINISH AND MOVE OFFSHORE WITH THE LOSS OF
DIURNAL HEATING LATER THIS EVENING...ALLOWING THE TYPICAL WARM
SEASON CALM PERIOD FOR MUCH OF THE OVERNIGHT. SEASONAL TEMPERATURES
ARE EXPECTED WITH MANY SPOTS SEEING UPPER 60S TO LOWER 70S BY
SUNRISE.

SUNDAY...
THE FINAL DAY OF THE WEEKEND WILL BE A TRANSITION DAY AS STRONG HIGH
PRESSURE BUILDS DOWN THE EASTERN SEABOARD AND TIGHTENS THE LOCAL
GRADIENT. A WEAK ILL-DEFINED SURFACE FRONTAL BOUNDARY WILL LEAD THIS
RIDGE ADVANCE INTO THE PENINSULA DURING SUNDAY...HOWEVER THE FRONT
IS MUCH MORE DEFINED ALOFT IN TERMS OF DRIER AIR...CAA. AS THE
GRADIENT TIGHTENS...SPEED CONVERGENCE ALONG THE FLORIDA EAST COAST
ADDED TO THE DIURNAL INSTABILITY SHOULD BE EFFICIENT AS DEVELOPING
SHALLOW SHOWERS ALONG THE I-95 CORRIDOR THAT WILL THEN QUICKLY
TRANSLATE WESTWARD ACROSS THE PENINSULA. THE STRONGER EAST FLOW WILL
RESULT IN A MINIMUM OF CONVERGENCE ALONG THE EAST COAST SEA-BREEZE
AS IT MOVES INLAND AND THEREFORE...WHILE EXPECTING NUMEROUS SHOWERS
TO ADVANCE INTO HIGHLANDS/POLK/SUMTER COUNTIES...THE UPDRAFTS SHOULD
NOT BE OVERLY IMPRESSIVE AND FEEL THE THREAT FOR STRONGER CELLS
INLAND IS LOW.

EASTERLY FLOW JUST ABOVE THE SURFACE IS FORECAST TO REACH 15-20 BY
LATER SUNDAY AFTERNOON ACROSS THE REGION. THIS IS PLENTY OF MOMENTUM
TO PIN ANY SEABREEZE AT THE COAST OR EVEN PREVENT A DEFINED
SEA-BREEZE FROM EVEN BECOMING ESTABLISHED. WHAT WE ARE MORE LIKELY
TO SEE IS A LOCAL SLOWING OF THE WINDS OVER THE NEARSHORE WATERS AS
THE SEA-BREEZE UNSUCCESSFULLY ATTEMPTS TO DEVELOP. THIS SLOWING
WHILE NOT AS EFFICIENT AT FOCUS AS AN ACTUAL BOUNDARY...WILL STILL
PROVIDE SOME SPEED CONVERGENCE TO ASSIST IN UPDRAFT FORMATION. WITH
THIS IN MIND FEEL THE BEST LATER DAY COVERAGE OF SHOWERS/STORMS...
AND THE BEST CHANCE AT A FEW STRONGER STORMS WILL BE INSIDE/WEST OF
THE I-75 CORRIDOR. KEEP THIS IN MIND IF HEADING TO THE BEACHES DURING
THE SECOND HALF OF SUNDAY AFTERNOON.

LOOKING FOR SEASONABLE TEMPERATURES SUNDAY AFTERNOON. WARMEST TEMPS
(UPPER 80S/LOWER 90S) WILL BE ALONG AND INLAND THE I-75 CORRIDOR
WHEN THE LEAST MARINE INFLUENCE AND LATEST CONVECTIVE ARRIVAL ARE
EXPECTED. WELL INLAND THE EARLIER ARRIVAL OF SHOWERS AND CLOUDS
SHOULD HOLD MOST PLACES UNDER THE 90 DEGREE MARK.

&&

.MID TERM (SUNDAY NIGHT AND MONDAY)
HIGH PRESSURE OVER NEW ENGLAND AND THE MID ATLANTIC STATES WILL
SHIFT STEADILY SOUTHWARD TO A LOCATION OFF THE CAROLINA COASTLINE
BY MONDAY EVENING. THIS WILL PROPEL A SURFACE FRONTAL BOUNDARY
SOUTHWARD INTO NORTH FLORIDA ON SUNDAY WITH THE BOUNDARY CONTINUING
TO SLIDE SOUTHWARD INTO SOUTH FLORIDA BY MONDAY EVENING. AS THE
FRONTAL BOUNDARY SLIPS FURTHER SOUTHWARD ON MONDAY...COLUMN MOISTURE
WILL BEGIN TO DECREASE ACROSS NORTHERN AREAS. AS A RESULT...WILL
SHOW POPS RANGING FROM 20 PERCENT ACROSS THE NATURE COAST TO 50/60
PERCENT ACROSS SOUTHWEST FLORIDA MONDAY AFTERNOON. HIGH TEMPERATURES
ARE EXPECTED TO TOP OUT IN THE UPPER 80S TO AROUND 90 DEGREES. LOWS
SUNDAY NIGHT ARE EXPECTED TO BOTTOM OUT IN THE UPPER 60S TO LOWER
70S.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
MEDIUM RANGE GUIDANCE IS OFFERING UP VARYING SOLUTIONS THROUGH THE
LONG TERM PERIODS...LEADING TO LOWER THAN NORMAL FORECAST
CONFIDENCE. THE 00Z ECMWF AND 00Z CANADIAN BOTH SHOW STRONGER DEEP
LAYER RIDGING BUILDING INTO THE AREA THROUGH THE MIDDLE TO LATTER
PORTION OF THE UPCOMING WORK WEEK...AND AS A RESULT THEY KEEP THE
DEEPEST MOISTURE SOUTH OF THE PENINSULA AND OUT OVER THE GULF OF
MEXICO. THE 00Z GFS ON THE OTHER HAND SHOWS WEAKER DEEP LAYER
RIDGING BUILDING INTO THE AREA...ALLOWING THE FRONTAL BOUNDARY AND
DEEPER COLUMN MOISTURE TO HANG UP OVER SOUTH FLORIDA THROUGH THE
WEEK. GIVEN THE LACK OF STRONG CONSENSUS AMONGST THE OPERATIONAL
MODELS...WILL KEEP RAIN CHANCES IN THE FORECAST FOR MAINLY
AFTERNOON/EARLY EVENING SHOWERS AND THUNDERSTORMS...WITH HIGHEST
POPS ACROSS SOUTHERN ZONES.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE REST OF THE DAY AND EVENING
AWAY FROM SCT-NMRS SHOWERS/STORMS WHICH ARE PROGRESS SLOWLY WESTWARD
ACROSS THE PENINSULA. PROBABILITIES ARE HIGH FOR MOST OF THE
TERMINALS TO SEE A BRIEF RESTRICTION ASSOCIATED WITH A PASSING
STORM...BUT THE DURATION SHOULD BE SHORT. STORMS WILL DIMINISH AND
MOVE OFFSHORE AFTER MID EVENING WITH GENERAL VFR AND DRY CONDITIONS
RETURNING TO ALL THE TERMINALS OVERNIGHT.

&&

.MARINE...
EASTERLY WINDS WILL PREVAIL ACROSS THE WATERS THROUGH MID WEEK AS
HIGH PRESSURE OVER THE NEW ENGLAND STATES SHIFTS SOUTHEASTWARD
TOWARD THE CAROLINA COAST THE NEXT COUPLE OF DAYS. A TIGHTENING
GRADIENT WILL RESULT IN STRONGER EASTERLY FLOW DEVELOPING BY SUNDAY
AFTERNOON AND CONTINUING INTO THE EARLY PORTION OF NEXT WEEK. THE
WINDS WILL BE STRONGEST OVERNIGHT INTO THE EARLY MORNING HOURS WHEN
PERIODS OF CAUTIONARY LEVEL FLOW ARE EXPECTED.

&&

.FIRE WEATHER...
RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL LEVELS THROUGH
THE NEXT SEVERAL DAYS AND NO RED FLAG CONDITIONS ARE EXPECTED.
INCREASE TRANSPORT WINDS FROM THE EAST ON SUNDAY WILL RESULT IN
LOCALLY HIGH DISPERSION INDICES...ESPECIALLY NEAR THE COAST AS
SURFACE WINDS WEAKEN IN THE AFTERNOON.

FOG POTENTIAL...NO SIGNIFICANT FOG IS EXPECTED THROUGH THE NEXT
SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  90  73  88 /  30  60  20  30
FMY  72  90  73  89 /  20  60  20  50
GIF  71  88  71  87 /  20  60  10  30
SRQ  72  90  73  89 /  40  60  30  40
BKV  69  91  70  87 /  30  60  10  30
SPG  75  88  75  87 /  40  60  30  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SYNOPSIS/SHORT TERM/AVIATION/MARINE/FIRE WX...MROCZKA
MID TERM/LONG TERM...21/JELSEMA
Hazardous weather outlook, May 31, 3:40 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
440 AM EDT SAT MAY 31 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-011000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
440 AM EDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON INTO THIS EVENING. A FEW STORMS COULD BE STRONG TO
SEVERE AND CAPABLE OF PRODUCING DAMAGING WINDS...QUARTER SIZE
HAIL...LOCALLY HEAVY RAINS...AND FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY...PRIMARILY DURING
THE AFTERNOON AND EVENING HOURS. THE STORMS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT
LIGHTNING STRIKES.

...WIND AND SEAS IMPACT...
A STRONG EASTERLY SURGE IS EXPECTED SUNDAY NIGHT...WITH WINDS
REACHING EXERCISE CAUTION OR ADVISORY LEVELS ACROSS PORTIONS OF
THE MARINE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

JELSEMA

In the hours before

Special weather statement, May 31, 1:41 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
241 PM EDT SAT MAY 31 2014

FLZ052-056-057-311930-
HARDEE-HIGHLANDS-POLK-
241 PM EDT SAT MAY 31 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HARDEE...
NORTHWESTERN HIGHLANDS AND SOUTHEASTERN POLK COUNTIES...

AT 241 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR AVON PARK...MOVING WEST AT 5
MPH...WILL AFFECT SEBRING...AVON PARK AND AVON PARK EXECUTIVE
AIRPORT...UNTIL 330 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2743 8171 2811 8187 2776 8118 2743 8125
TIME...MOT...LOC 1841Z 086DEG 6KT 2757 8150
Special weather statement, May 31, 2:46 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
346 PM EDT SAT MAY 31 2014

FLZ139-142-239-242-312030-
INLAND LEVY-INLAND CITRUS-COASTAL CITRUS-COASTAL LEVY-
346 PM EDT SAT MAY 31 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CITRUS AND
SOUTHEASTERN LEVY COUNTIES...

AT 346 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED 9 MILES NORTH OF CITRUS SPRINGS...OR
NEAR RAINBOW LAKES ESTA...MOVING WEST AT 10 MPH...WILL AFFECT
LEBANON...CRYSTAL MANOR...AND OTTER CREEK...UNTIL 430 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2921 8241 2921 8253 2905 8253 2906 8247
      2902 8239 2895 8237 2890 8270 2899 8278
      2902 8277 2906 8282 2911 8283 2912 8281
      2915 8284 2934 8289 2935 8244
TIME...MOT...LOC 1946Z 086DEG 7KT 2912 8251
Special weather statement, May 31, 3:27 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
427 PM EDT SAT MAY 31 2014

FLZ151-249-251-312115-
COASTAL HILLSBOROUGH-INLAND HILLSBOROUGH-INLAND PASCO-
427 PM EDT SAT MAY 31 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN HILLSBOROUGH AND SOUTH
CENTRAL PASCO COUNTIES...

AT 427 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED 7 MILES SOUTHEAST OF CRYSTAL
SPRINGS...OR 8 MILES NORTHEAST OF PLANT CITY...MOVING WEST AT 5
MPH...WILL AFFECT PLANT CITY...ZEPHYRHILLS MUNICIPAL
AIRPORT...CRYSTAL SPRINGS AND HILLSBOROUGH RIVER STATE PARK...UNTIL
515 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 260 AND 275.

THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 5 AND 25.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE
CAUTION.

&&

LAT...LON 2823 8252 2823 8211 2818 8211 2817 8206
      2804 8205 2801 8206 2795 8251
TIME...MOT...LOC 2027Z 090DEG 5KT 2811 8208
Special weather statement, May 31, 3:37 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
437 PM EDT SAT MAY 31 2014

FLZ165-265-312115-
INLAND LEE-COASTAL LEE-
437 PM EDT SAT MAY 31 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL LEE
COUNTY FOR A LINE OF STRONG THUNDERSTORMS WITH STRONG WIND GUSTS
VALID UNTIL 515 PM EDT...

AT 437 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
SUNCOAST ESTATES TO 7 MILES EAST OF BONITA SPRINGS...OR ALONG A LINE
EXTENDING FROM FORT MYERS TO 7 MILES EAST OF BONITA SPRINGS...MOVING
SOUTH AT 5 MPH WILL AFFECT SUNCOAST ESTATES...NORTH FORT MYERS...TICE
AND GATEWAY.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 138.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS
LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2633 8185 2659 8205 2676 8188 2642 8163
      2641 8165 2634 8166 2631 8175 2631 8182
TIME...MOT...LOC 2037Z 006DEG 2KT 2667 8187 2633 8167

The radar

The Miami radar (KAMX), 152 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
May 31, 3:50 PM EST to 4:00 PM EST
Where
Lee County, 3.72 mi E of Bonita Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.330, -81.710

A SKYWARN spotter reported hail fell for about 10 minutes, with the biggest hailstones measuring 3/4 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516721.